Hail, Young
- When
- April 3, 2:40 AM CST
- Where
- Young County, 2.31 mi E of Olney
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 33.370, -98.730
Mping report of 1.5 inch hail.
Multiple rounds of showers and storms occurred as a cold front moved through North Texas and stalled in East/Central Texas. These storms produced large hail, damaging winds, a tornado, lightning related damage, and flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
Multiple rounds of showers and storms occurred as a cold front moved through North Texas and stalled in East/Central Texas. These storms produced large hail, damaging winds, a tornado, lightning related damage, and flash flooding. The largest hail stone fell in Eastland County on the 3rd, with a diameter of 2.5 inches. A EF-0 tornado was found to have occurred in Van Zandt County on the 4th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Apr 3, 2:33 AM CST, 7 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Fort Worth TX 333 AM CDT Thu Apr 3 2025 ...New Long Term... .KEY MESSAGES... - Strong to severe thunderstorms will develop along and north of a warm front through Thursday morning across North Texas. Large to very large hail and damaging winds are the main threats. The tornado threat is low. - There will be multiple, potentially numerous, rounds of strong to severe thunderstorms through Saturday. - Flooding will be of increasing concern heading into this upcoming weekend. && .SHORT TERM... /Issued 1248 AM CDT Thu Apr 3 2025/ /Through Friday Evening/ A deep upper-level trough will remain anchored over the Desert Southwest through the short-term forecast period with several embedded waves in the southwesterly flow aloft keeping unsettled weather over North and Central Texas through the weekend. A synoptic front will meander north and south over the region providing a focus for thunderstorm development through the end of the week. The front is currently settled from roughly Canton, TX to Lampasas, TX and will gradually lift northward through the overnight in response to an increasing southerly low-level jet. Elevated supercell thunderstorms have started to develop across portions of the Edwards Plateau and the Big Country near the center of an 850mb low, but convective initiation will be possible along and north of the entire warm front through the morning hours. Most of this activity will remain elevated on the "cool" side of the surface boundary and rapidly transit east-northeast through the Thursday morning and exit the region early Thursday afternoon. Very impressive deep-layer wind shear, relatively steep mid-level lapse rates, and ~2000-3000 J/kg MUCAPE will promote a very large hail threat in any storms that develop (potentially 2+" in diameter). Localized wind gusts of 55-65 mph will also be possible. The tornado threat will remain low with this round of storms and will only materialize with any storms that are able to ride along the warm front or position themselves on the "warm" side of the boundary. Many locations across Central Texas and the Brazos Valley will avoid this round of storms. Timing the Overnight into Thursday Morning Storms: West of I-35: 3AM-9AM Along I-35/DFW Metroplex: 4AM-10AM East of I-35: 6AM-12PM Thunderstorms will shift off to the northeast by midday Thursday with scattered shower activity lingering across northeast Texas into Thursday afternoon. Cloudy skies will prevail through the day with locations across North Texas struggling to get out of the 60s on the cool side of the front (might be a few locations along the Red River that remain in the upper 50s). A relative lull in activity is likely through Thursday evening with thunderstorm chances picking back up across parts of western Central and North Texas late Thursday night into Friday morning as the low-level jet ramps back up. Most of this activity looks to remain west and northwest of the Metroplex through the morning hours. A more concerning episode of severe weather looks to be setting up along and east of I-35 Friday afternoon into Friday evening. A 45-55 kt low-level jet is forecast to overlap a destabilizing warm sector marked by 2000-3000 J/kg SBCAPE. Low LCLs, impressive 3CAPE, and strong low-level wind shear will promote a threat for a few tornadoes. The lowest few kilometers of the atmosphere will be quite moist and may support a messier convective mode that may ultimately tamper the tornado threat, but continue to remain weather aware and check back for forecast updates! Where this threat maximizes will depend on the ultimate position of the front, but right now the area of greatest concern looks to reside along and east of the Hwy 34 corridor Friday afternoon into Friday evening. Storms behind the boundary will still carry a large hail and damaging wind threat. Heavy rainfall starting late Friday will also begin our period of prolonged flooding concerns across portions of northeast Texas into the weekend. Langfeld && .LONG TERM... /NEW/ /Friday Night Onward/ Starting Friday night - A deep Northern Plains-Southern Rockies upper trough will contain a closed low over the Desert Southwest, while a Pacific cold front once again stalls over East and Central Texas. The upper low will advance east into far West Texas by Saturday morning before turning northeast across Northwest Texas Saturday afternoon. Surface based storms along the front may start to weaken late in the evening across our East and Central Texas counties with the loss of surface CAPE. A large swath of elevated convection will develop across the rest of the forecast area Friday night, however, as strong synoptic scale ascent arrives, thunderstorm development will also be largely driven by a deep southerly fetch aloft and subsequent isentropic upglide above the frontal layer. Around 1500 j/kg of elevated CAPE along with 50 to 60 kt of effective shear will support a large hail threat through the overnight hours into Saturday morning. Another inch or more of rain will not be uncommon to end the week, which will maintain a flood threat across mainly eastern counties through the overnight/Saturday morning hours. Rain chances will end from west to east Saturday afternoon and evening as the upper low transitions to an open wave while accelerating off to the northeast, and the cold front pushes southeast into the Deep South and the northwest Gulf. A second push of cool air will arrive Saturday night, making for much cooler and breezy weather on Sunday with afternoon highs generally in the upper 50s. The axis of the main upper trough will finally shift east of the region during the day Sunday, while upper ridging builds in from the west in its wake. Dry weather and a warming trend will ensue, with Monday highs in the 60s and Tuesday in the mid and upper 70s. A fast-moving shortwave in the northwest flow aloft will bring more clouds and slightly cooler temperatures for Wednesday and Thursday, but at this time it looks like any precipitation associated with the system will remain northeast of the CWA. 30 && .AVIATION... /Issued 1248 AM CDT Thu Apr 3 2025/ /06Z TAFs/ Cigs will continue to tank to IFR status tonight into Thursday morning as a warm front currently laid out from KJDD to roughly KGRK continues gradually lifting northward. IFR will prevail through much of the morning and may persist through the entire TAF period over D10 (30-40% chance). Have leaned a bit more optimistic, bringing low MVFR back to D10 after 18Z. Nonetheless, widespread IFR is likely again Thursday night. SCT MVFR cigs are more likely at KACT this afternoon. Scattered to numerous elevated thunderstorms are expected to move across North Texas later tonight into Thursday morning. VCTS will run over D10 from 09Z-14Z with TSRA impacts to the terminals likely in between 10Z-13Z. Reduced visibilities due to rainfall will be possible. A few storms may also carry large hail and damaging wind gusts. All thunderstorm activity should push east of the Metroplex by 14Z-15Z Thursday morning with rain showers lingering into midday. ENE winds will gradually shift more northerly through the morning as the frontal boundary shifts back to the south during the day Thursday. A few gusts to 15-20 kts are not out of the question during the morning hours. Langfeld && .SPOTTER INFORMATION STATEMENT... Spotter activation is likely over the next couple of days over parts of North and Central Texas. && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 70 60 70 56 62 / 80 60 90 100 70 Waco 81 65 78 58 65 / 50 40 80 100 60 Paris 68 61 76 56 64 / 90 70 90 100 90 Denton 66 54 66 51 61 / 80 70 90 100 70 McKinney 68 59 71 55 62 / 80 60 90 100 80 Dallas 72 61 72 56 64 / 80 60 90 100 70 Terrell 76 64 77 58 66 / 80 50 90 100 80 Corsicana 82 68 81 62 69 / 50 40 80 100 80 Temple 84 67 81 60 69 / 30 40 70 100 50 Mineral Wells 67 54 66 51 61 / 70 70 90 100 50 && .FWD WATCHES/WARNINGS/ADVISORIES... Severe Thunderstorm Watch until 8 AM CDT this morning for TXZ091>094-100>105-115>121-129>134-141>146. Flood Watch from late tonight through Sunday morning for TXZ094- 095-105>107-123. &&
Special Weather Statement
National Weather Service Fort Worth TX
249 AM CDT Thu Apr 3 2025
TXZ100-101-116-030830-
Palo Pinto TX-Young TX-Jack TX-
249 AM CDT Thu Apr 3 2025
...A strong thunderstorm will impact portions of eastern Young,
western Jack and northwestern Palo Pinto Counties through 330 AM
CDT...
At 248 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Possum Kingdom Lake, or 9 miles southeast of Graham,
moving northeast at 45 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This strong thunderstorm will be near...
Bryson around 300 AM CDT.
Other locations impacted by this storm include Jermyn, Antelope,
Jean, and Loving.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
north central Texas.
&&
LAT...LON 3339 9862 3340 9842 3345 9842 3345 9798
3286 9849 3291 9858 3295 9858 3296 9865
TIME...MOT...LOC 0748Z 211DEG 52KT 3298 9851
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
30The Dyess AFB radar (KDYX), 105 km away, was scanning. The volume nearest the first event began at 08:38 UTC.
18 hail, 11 thunderstorm wind, 6 flash flood, 1 lightning, 1 tornado. Local standard time, as filed.
Mping report of 1.5 inch hail.
Emergency manager reported golf ball sized hail in Olney.
Broadcast media reported a downed power pole and sheet metal outbuilding blown apart east of Graham on Highway 380. There were also multiple reports of other metal buildings and small structures damaged in and around Graham.
A 71 mph (62 knot) wind gust was measured by the Graham Municipal Airport AWOS.
A person on Facebook reported golf ball sized hail in Loving.
Emergency manager reported a large shipping container that was one quarter full of wood was flipped onto its side and tossed several feet from its original location. A barbed wire fence was pulled up and minor roof damage was done to a home northwest of Bryson.
A MEP tower owned by Gamesa Wind measured a peak wind gusts of 93.5 mph at a height of 100 meters above ground level.
Mping report of 1.25 inch hail south of Antelope.
Emergency Manager reported that panels and the entire truss structure of a metal outbuilding roof were blown off.
Emergency manager reported large trees were snapped and a metal roof was removed from a barn 14 miles northwest of Jacksboro.
A trained spotter reported penny sized hail in Van Alstyne.
A Facebook post reported nickel sized hail near Pottsboro.
A 62 mph (54 knot) wind gust was measured at the Cisco AWOS (KGZN).
Mping report of 2 inch hail.
A Facebook photo showed tennis ball sized hail fell near Cisco.
Trained spotter reported via social media pictures of paneling removed from a gas station awning, and scattered trees that were snapped. A glass window of a business was shattered.
A social media report with photos showed planes and hangars that were destroyed at the Eastland Municipal Airport.
Social media photos showed widespread wind damage across Olden.
Mping report of 2.25 inch hail.
A Facebook post reported 1 to 2 inch diameter hail in Gunsight.
Fire and rescue reported that a storage building and guest house were struck by lightning and destroyed in a fire shortly after 6am. Two adjacent homes received heat damage.
A Facebook post reported golf ball sized hail around 5 miles south of Wayland.
A Facebook post reported 1.5 inch hail in south Necessity.
Broadcast media reported golf ball hail southwest of Jacksboro.
A member of the public reported nickel hail fell 7 miles northeast of Bryson.
Broadcast media reported 1.25 inch hail fell just west of Jacksboro.
Law enforcement reported quarter size hail fell on CR 1157.
Storm chaser photo showed power pole and power lines down on Highway 287 just east of Eureka.
An EF-0 tornado touched down around 9.5 miles east of Canton along CR 1321 then moved northeast passing south and east of Grand Saline before crossing US Highway 80 and lifting north of Silver Lake. One home on FM 1255 lost part of the wall on an addition built over the garage, and a mobile home along FM 1255 near CR 1605 had roof and porch damage. Another home suffered roof damage on CR 1701. Several trees were also uprooted or damaged along the path. The tornado may have crossed into Wood County for a short distance, but due to the lack of roads in the area this could not be confirmed. Maximum estimated winds were 80 mph.
Several mPing reports for flooding were received across Collin County.
Several mPing reports for flooding were received across Dallas County.
Portions of Old Granbury Rd in southwest Fort Worth were reported closed due to flooding.
A mPing report for flooding was received from the city of Cooper.
Emergency management reported several county road closures near Cooper including the following: FM 2068, FM 128, FM 1529, and FM 71. State Highway 24 North on the southbound lanes was also closed due to flooding on the low bridge.
Social media reports indicate several roads flooded in and around Paris, including Highway 195 and 24th Street. A few homes were also flooded as well as some vehicles.
Emergency manager reported nickel hail in Corsicana.
Mping report of quarter hail 6 miles northwest of Powell.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2025Every state in 2025This day in weather historyThe tornado archive for Texas, 2025Warnings in Texas, April 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1253501, 1253502, 1253532, 1253523, 1253503, 1253533, 1253524, 1253504, 1253534, 1253535, 1253505, 1253506, 1253526, 1253507, 1253508, 1253538, 1253539, 1253540, 1253509, 1253510, 1255958, 1253513, 1253515, 1253516, 1253517, 1253518, 1253519, 1253542, 1256629, 1255917, 1255918, 1255919, 1255934, 1255939, 1255940, 1253527, 1253529.